Invariants of a quadratic form attached to a tame covering of schemes
; ;
Journal de Théorie des Nombres de Bordeaux, Volume 12 (2000) no. 2, pp. 597-660.

We build on preceeding work of Serre, Esnault-Kahn-Viehweg and Kahn to establish a relation between invariants, in modulo 2 étale cohomology, attached to a tamely ramified covering of schemes with odd ramification indices. The first type of invariant is constructed using a natural quadratic form obtained from the covering. In the case of an extension of Dedekind domains, mains, this form is the square root of the inverse different equipped with the trace form. In the case of a covering of Riemann surfaces, it arises from a theta characteristic. The second type of invariant is constructed using the representation of the tame fundamental group, which corresponds to the covering. Our formula is valid in arbitrary dimension. For unramified coverings the result was proved by the above authors. The two main contributions of our work consist in (1) showing how to eliminate ramification to reduce to the unramified case, in such a way that the reduction is possible in arbitrary dimension, and; (2) getting around the difficulties, caused by the presence of crossings in the ramification divisor, by introducing what we call “normalisation along a divisor”. Our approach relies on a detailed analysis of the local structure of tame coverings. We include a review of the relevant material from the theory of quadratic forms on schemes and of the basic simplicial techniques needed for our purposes.

Nous étendons des résultats de Serre, Esnault-Kahn-Viehweg et Kahn, et nous montrons une relation entre des invariants dans la cohomologie étale modulo 2, qui sont obtenus à partir d’un revêtement modérément ramifié de schémas à ramification impaire. Le premier type d’invariant est construit à l’aide d’une forme quadratique naturelle définie par le revêtement. Dans le cas d’un revêtement de schémas de Dedekind cette forme est donnée par la racine carrée de la codifférente avec la forme trace. Dans le cas d’un revêtement de surfaces de Riemann la forme provient de l’existence d’une caractéristique théta canonique. Le deuxième type d’invariant est défini à l’aide de la représentation du groupe fondamental modéré, qui est attachée au revêtement. Notre formule est valable sans restriction sur la dimension. Pour les revêtements non-ramifiés la formule est due aux auteurs précités. Les deux contributions essentielles de notre travail sont de montrer (1) comment ramener la démonstration de la formule au cas non-ramifié en toute dimension et (2) comment maîtriser les difficultés provenant de la présence de points singuliers dans le lieu de ramification du revêtement, en utilisant ce que nous appelons «normalisation le long d’un diviseur». Notre approche toute entière est basée sur une analyse fine de la structure locale des revêtements modérément ramifiés. Nous présentons aussi un survol des notions de la théorie des formes quadratiques sur les schémas et les techniques simpliciales de base nécessaires pour la compréhension de notre travail.

@article{JTNB_2000__12_2_597_0,
     author = {Cassou-Nogu\`es, Philippe and Erez, Boas and Taylor, Martin J.},
     title = {Invariants of a quadratic form attached to a tame covering of schemes},
     journal = {Journal de Th\'eorie des Nombres de Bordeaux},
     publisher = {Universit\'e Bordeaux I},
     volume = {12},
     number = {2},
     year = {2000},
     pages = {597-660},
     zbl = {01626665},
     mrnumber = {1823205},
     language = {en},
     url={jtnb.centre-mersenne.org/item/JTNB_2000__12_2_597_0/}
}
Cassou-Noguès, Philippe; Erez, Boas; Taylor, Martin J. Invariants of a quadratic form attached to a tame covering of schemes. Journal de Théorie des Nombres de Bordeaux, Volume 12 (2000) no. 2, pp. 597-660. https://jtnb.centre-mersenne.org/item/JTNB_2000__12_2_597_0/

[A-B-S] M.F. Atiyah, R. Bott, A. Shapiro, Clifford modules. Topology 3 (1964) suppl.1, 3-38. | MR 167985 | Zbl 0146.19001

[Ba1] P. Balmer, Triangular Witt groups. Part I: the 12-term localization exact sequence. K-Theory 19 (2000), 311-363. | MR 1763933 | Zbl 0953.18003

[Ba2] P. Balmer, Triangular Witt groups. Part II: from usual to derived. Preprint 1999. | MR 1706376 | Zbl 1004.18010

[B-O] J. Barge, M. Ojanguren, Sur le troisième invariant d'une forme quadratique. K-Theory 9 (1995), no. 3, 233-244. | MR 1344140 | Zbl 0837.11022

[Be] E.R. Berlekamp, An analog of the discriminant over fields of characteristic two, J. of Algebra 38 (1976), 315-317. | MR 404197 | Zbl 0327.12101

[Ber-M] A.-M. Bergé, J. Martinet, Formes quadratiques et extensions en caractéristique 2, Séminaire de Théorie des Nombres de Bordeaux, Exposé 35, année 1982-1983. | MR 750336

[Br] K.S. Brown, Abstract homotopy theory and generalized sheaf cohomology. Trans. Amer. Math. Soc. 186 (1974), 419-458. | MR 341469 | Zbl 0245.55007

[Ca] C. Casanova, Invariants des formes quadratiques à valeurs dans la K-théorie et dans la cohomologie étale. Thèse de doctorat, Université de Lausanne, 1999.

[C-E] T. Chinburg, B. Erez, Equivariant Euler-Poincaré characteristics and tameness. Journées Arithmétiques, 1991. Astérisque 209 (1992), 13, 179-194. | MR 1211011 | Zbl 0796.11051

[CEPT1] T. Chinburg, B. Erez, G. Pappas, M.J. Taylor, Tame actions of group schemes: integrals and slices. Duke Math. J. 82 (1996), no. 2, 269-308. | MR 1387229 | Zbl 0907.14021

[CEPT2] T. Chinburg, B. Erez, G. Pappas, M.J. Taylor, ∈-constants and the Galois structure of de Rham cohomology. Ann. of Math. (2)146 (1997), no. 2, 411-447. | Zbl 0939.14009

[C-P-T1] T. Chinburg, G. Pappas, M.J. Taylor, ∈-constants and equivariant Arakelov Euler characteristics. Preprint, 2000.

[C-P-T2] T. Chinburg, G. Pappas, M.J. Taylor, Discriminants and Arakelov Euler characteristics. Preprint, 2000. | MR 1956228

[Cu] E.B. Curtis, Simplicial homotopy theory. Advances in Math. 6 (1971), 107-209. | MR 279808 | Zbl 0225.55002

[Deg] J.-Y. Degos, Classes caractéristiques de représentations galoisiennes et invariants d'algèbres étales sur un corps de caractéristique 2, Thèse, Univ. Bordeaux1, 2000.

[Del] P. Deligne, Quadriques. Exposé XII in Groupes de monodromie en géométrie algébrique. II. SGA 7 II. Dirigé par P. Deligne et N. Katz. Lecture Notes in Mathematics, 340. Springer-Verlag, Berlin-New York, 1973. | MR 354657 | Zbl 0266.14019

[Dz] A. Delzant, Définition des classes de Stiefel-Whitney d'un module quadratique sur un corps de caractéristique différente de 2. C. R. Acad. Sci. Paris 255 (1962), 1366-1368. | MR 142606 | Zbl 0108.04303

[D-G] M. Demazure, P. Gabriel, Groupes algébriques. Tome I: Géométrie algébrique, généralités, groupes commutatifs. Avec un appendice Corps de classes local par Michiel Hazewinkel. Masson et Cie, Editeur, Paris; North-Holland Publishing Co., Amsterdam, 1970. | MR 302656 | Zbl 0203.23401

[EGAI] A. Grothendieck, J. Dieudonné, Eléments de géométrie algébrique, I: Le langage des schemas, second edition, Grundleheren der Math. Wiss. 166, Springer, Berlin, 1971. | Zbl 0203.23301

[EGAII] A. Grothendieck, J. Dieudonné, Eléments de géométrie algébrique, II: Etude globale élémentaire de quelques classes de morphismes, Inst. Hautes Etudes Sci. Publ. Math. 8 (1961). | Numdam | MR 217084 | Zbl 0118.36206

[EGAIV] A. Grothendieck, J. Dieudonné, Eléments de géométrie algébrique, IV: Etude locale des schémas et des morphismes de schémas, Inst. Hautes Etudes Sci. Publ. Math. 20, 24, 28, 32 (1964-1967). | Numdam | MR 173675 | Zbl 0136.15901

[E1] B. Erez, A survey of recent work on the square root of the inverse different. Journées Arithmétiques, 1989. Astérisque 198-200 (1991), 133-152 (1992). | MR 1144319 | Zbl 0752.11048

[E2] B. Erez, Geometric trends in Galois module theory., 116-145, in Galois representations and arithmetic algebraic geometry, eds A.J. Scholl and R.L. Taylor, LMS Lecture Notes 254, Cambridge University Press, Cambridge, 1998. | MR 1696473 | Zbl 0931.11047

[E-T] B. Erez, M.J. Taylor, Hermitian modules in Galois extensions of number fields and Adams operations. Ann. of Math. 135 (1992), no. 2, 271-296. | MR 1154594 | Zbl 0756.11035

[E-K-V] H. Esnault, B. Kahn, E. Viehweg, Coverings with odd ramification and Stiefel-Whitney classes. J. reine angew. Math. 441 (1993), 145-188. | MR 1228615 | Zbl 0772.57028

[E-K-L-V] H. Esnault, B. Kahn, M. Levine, E. Viehweg, The Arason invariant and mod 2 algebraic cycles. J. Amer. Math. Soc. 11 (1998), no. 1, 73-118. | MR 1460391 | Zbl 1025.11009

[F-P] E. Friedlander, B. Parshall, Etale cohomology of reductive groups, Lect. Notes in Math. 854 (1981), 127-140, Springer, Berlin. | MR 618302 | Zbl 0495.14029

[F1] A. Fröhlich, Galois module structure of algebraic integers. Ergebnisse der Math. und ihrer Grenzgebiete (3) 1. Springer-Verlag, Berlin-New York, 1983. | MR 717033 | Zbl 0501.12012

[F] A. Fröhlich, Orthogonal representations of Galois groups, Stiefel-Whitney classes and Hasse-Witt invariants. J. reine angew. Math. 360 (1985), 84-123. | MR 799658 | Zbl 0556.12005

[G-Z] P. Gabriel, M. Zisman, Calculus of fractions and homotopy theory. Erg. der Math. und ihrer Grenzgebiete, 35 Springer-Verlag New York, Inc., New York 1967 | MR 210125 | Zbl 0186.56802

[G1] C.H. Giffen, Hasse-Witt invariants for (α, u)-reflexive forms and automorphisms. I. Algebraic K2-valued Hasse-Witt invariants. J. Algebra 44 (1977), no. 2, 434-456. | Zbl 0354.16012

[G2] C.H. Giffen, Hermitian forms and higher algebraic K-theory. Bull. Amer. Math. Soc. 83 (1977), no. 6, 1303-1305. | MR 506031 | Zbl 0373.18009

[Gil] H. Gillet, Riemann-Roch theorems for higher algebraic K-theory. Adv. in Math. 40 (1981), 203-289. | MR 624666 | Zbl 0478.14010

[Gir] J. Giraud, Cohomologie non abélienne. Grundlehren der Math. Wiss. 179, Springer, Berlin, 1971. | MR 344253 | Zbl 0226.14011

[Go-Ja] P.G. Goerss, J.F. Jardine, Simplicial homotopy theory. Progress in Mathematics, 174. Birkhäuser Verlag, Basel, 1999. | MR 1711612 | Zbl 0949.55001

[Gr] A. Grothendieck, Classes de Chern et représentations linéaires des groupes discrets. Dix Exposés sur la Cohomologie des Schémas, pp. 215-305, North-Holland, Amsterdam; Masson, Paris, 1968. | MR 265370 | Zbl 0198.26101

[Gr-M] A. Grothendieck, J.P. Murre, The tame fundamental group of a formal neighbourhood of a divisor with normal crossings on a scheme. Lect. Notes in Math., 208. Springer-Verlag, Berlin-New York, 1971. | MR 316453 | Zbl 0216.33001

[Ha] R. Hartshorne, Algebraic geometry. Graduate Texts in Mathematics, 52. Springer-Verlag, New York-Heidelberg, 1977. | MR 463157 | Zbl 0367.14001

[J1] J.F. Jardine, Universal Hasse-Witt classes. Algebraic K-theory and algebraic number theory, 83-100, Contemp. Math., 83, Amer. Math. Soc., Providence, RI, 1989. | MR 991977 | Zbl 0677.18010

[J2] J.F. Jardine, Cohomological invariants associated to symmetric bilinear forms. Exposition. Math. 10 (1992), no. 2, 97-134. | MR 1164528 | Zbl 0761.12003

[J3] J.F. Jardine, Homotopy and homotopical algebra, in Handbook of algebra, Vol. 1, 639-669, North-Holland, Amsterdam, 1996. | MR 1421814 | Zbl 0883.18001

[J4] J.F. Jardine, Higher spinor classes. Mem. Amer. Math. Soc. 528 (1994). | MR 1211372 | Zbl 0813.11023

[J5] J.F. Jardine, Simplicial objects in a Grothendieck topos. Contemporary Math. 55 (I)(1986), 193-239. | MR 862637 | Zbl 0606.18006

[K] B. Kahn, Equivariant Stiefel-Whitney classes. J. Pure Appl. Algebra 97 (1994), no. 2, 163-188. | MR 1312760 | Zbl 0861.55022

[Ka-M] N. Katz, B. Mazur, Arithmetic moduli of elliptic curves. Ann. of Math. Studies, Princeton Univ. Press, Princeton, 1985. | MR 772569 | Zbl 0576.14026

[Kne] M. Knebusch, Symmetric bilinear forms over algebraic varieties, Conference on Quadratic Forms-1976, pp. 103-283 ed. G. Orzech. Queen's Papers in Pure and Appl. Math., 46, Queen's Univ., Kingston, Ont., 1977. | MR 498378 | Zbl 0408.15019

[Knu] M-A. Knus, Quadratic and Hermitian forms over rings. Grundlehren der Math. Wiss. 294, Springer-Verlag, Berlin, 1991. | MR 1096299 | Zbl 0756.11008

[K-O1] M-A. Knus, M. Ojanguren, Théorie de la descente et algèbres d'Azumaya. Lecture Notes in Math., 389. Springer-Verlag, Berlin-New York, 1974. | MR 417149 | Zbl 0284.13002

[K-O2] M-A. Knus, M. Ojanguren, The Clifford algebra of a metabolic space. Arch. Math. 56 (1991), no. 5, 440-445. | MR 1100568 | Zbl 0743.13002

[La] O. Laborde, Classes de Stiefel- Whitney en cohomologie étale. Colloque sur les Formes Quadratiques (Montpellier, 1975). Bull. Soc. Math. France Suppl. Mem. 48 (1976), 47-51. | Numdam | MR 571007 | Zbl 0347.14012

[L-W] R. Lee, S. Weintraub, Invariants of branched covering from the work of Serre and Mumford. Forum Math. 8 (1996), no. 5, 535-568. | MR 1404802 | Zbl 0870.57005

[Mac] S. Maclane, Categories for the working mathematician. Graduate Texts in Math., 5. Springer-Verlag, New York-Berlin, 1971. | MR 354798 | Zbl 0232.18001

[Mac-Mo] S. Maclane, I. Moerdijk, Sheaves in geometry and logic. A first introduction to topos theory. Corrected reprint of the 1992 edition. Universitext. Springer-Verlag, New York, 1994. | MR 1300636 | Zbl 0822.18001

[Ma1] J.P. May, Simplicial objects in algebraic topology. Reprint of the 1967 original. Chicago Lectures in Mathematics. University of Chicago Press, Chicago, IL, 1992. | MR 1206474 | Zbl 0769.55001

[M-R] A. Micali, P. Revoy, Modules quadratiques, Bull. Soc. Math. France, Mémoire 63 (1979), Soc. Math. de France, Paris. | Numdam | MR 491775 | Zbl 0436.10011

[Mi] J.S. Milne, Etale cohomology. Princeton Mathematical Series, 33. Princeton University Press, Princeton, N.J., 1980. | MR 559531 | Zbl 0433.14012

[M-H] J.W. Milnor, D. Husemoller, Symmetric bilinear forms. Erg. der Math. und ihrer Grenzgebiete, 73. Springer-Verlag, New York-Heidelberg, 1973. | MR 506372 | Zbl 0292.10016

[M-S] J.W. Milnor, J.D. Stasheff, Characteristic classes. Annals of Mathematics Studies, 76. Princeton University Press, Princeton, N. J.; University of Tokyo Press, Tokyo, 1974. | MR 440554 | Zbl 0298.57008

[Mo] J. Morales, L'invariant de Hasse-Witt de la forme de Killing. Canad. J. Math. 50 (1998), no. 6, 1323-1336. | MR 1657724 | Zbl 0930.11020

[Mu] D. Mumford, Abelian varieties. Tata Inst. of Fund. Res. Studies in Math., Oxford University Press, Oxford, 1970. | MR 282985 | Zbl 0223.14022

[O] M. Ojanguren, A splitting theorem for quadratic forms. Comment. Math. Helv. 57 (1982), no. 1, 145-157. | MR 672851 | Zbl 0487.13005

[O-P-S] M. Ojanguren, R. Parimala, R. Sridharan, Ketu and the second invariant of a quadratic space. K-Theory 7 (1993), no. 6, 501-515. | MR 1268590 | Zbl 0802.19004

[Pa] R. Parimala, Study of quadratic forms-some connections with geometry. Proc. of the Int. Cong. of Mathematicians, Vol. 1, 2 (Zürich, 1994), 324-332, Birkhäuser, Basel, 1995. | MR 1403933 | Zbl 0851.11025

[Pa-S] R. Parimala, V. Srinivas, Analogues of the Brauer group for algebras with involution. Duke Math. J. 66 (1992), no. 2, 207-237. | MR 1162189 | Zbl 0780.13002

[Pat] R.R. Patterson, The Hasse invariant of a vector bundle. Trans. Amer. Math. Soc. 150 (1970), 425-443. | MR 268893 | Zbl 0201.56001

[Sa] T. Saito, Note on Stiefel-Whitney class of -adic cohomology. Preprint, University of Tokyo, 1998.

[SGA4] Théorie des topos et cohomologie étale des schémas. Séminaire de Géométrie Algébrique du Bois-Marie 1963- 1964 (SGA 4). Dirigé par M. Artin, A. Grothendieck et J. L. Verdier. Avec la collaboration de P. Deligne et B. Saint-Donat. Lecture Notes in Math., 269,270, 305. Springer-Verlag, Berlin-New York, 1972- 73. | MR 354654

[Seg] G. Segal, Classifying spaces and spectral sequences. Inst. Hautes Etudes Sci. Publ. Math. 34 (1968), 105-112. | Numdam | MR 232393 | Zbl 0199.26404

[S1] J.-P. Serre, L'invariant de Witt de la forme Tr(x2). Comment. Math. Helv. 59 (1984), no. 4, 651-676. | MR 780081 | Zbl 0565.12014

[S2] J.-P. Serre, Revêtements à ramification impaire et thêta-caractéristiques. C. R. Acad. Sci. Paris Sér. I Math. 311 (1990), no. 9, 547-552. | MR 1078120 | Zbl 0742.14030

[St] N. Steenrod, The Topology of Fibre Bundles. Princeton Mathematical Series, vol. 1. Princeton University Press, Princeton, N. J., 1951. | MR 39258 | Zbl 0054.07103

[Sw] R.G. Swan, K-theory of quadric hypersurfaces. Ann. of Math. (2) 122 (1985), no. 1, 113-153. | MR 799254 | Zbl 0601.14009

[Sz] M. Szyjewski, An invariant of quadratic forms over schemes. Doc. Math. 1 (1996), No. 19, 449-478 (electronic). | MR 1425300 | Zbl 0876.11019

[W] W. Waterhouse, Discriminants of étale algebras and related structures, J. reine angew. Math. 379 (1987), 209-220. | MR 903641 | Zbl 0609.13006